Alabama, 2006

Flash Flood in Alabama, May 9, 2006

May 9, 2006 · NWS BMX · 1 event in 1 county or zone

1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at May 9, 3:54 PM CST, 36 minutes earlier.

Area forecast discussion, May 9, 3:54 PM CST, 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
454 PM CDT TUE MAY 9 2006

.DISCUSSION...JUST UPDATED THE ZONES TO ADD THE NEW SEVERE
THUNDERSTORMS WATCH WHICH COVERS MOST AREAS WEST OF INTERSTATE 65
UNTIL 10 PM.

10/ARM

......................PREVIOUS DISCUSSION............................

.SHORT TERM...
COMPLICATED FORECAST OVER THE NEXT 36 HOURS REGARDING POPS...
SEVERE WEATHER...AND TEMPS. CURRENT AREA RADARS ARE WELL CONSUMED
WITH SHOWERS AND THUNDERSTORMS TO OUR WEST AND SOUTHWEST. THESE
STORMS ARE BEGINNING TO PUSH INTO SOUTHWEST SECTIONS OF THE CWA
SUCH AS SUMTER AND MARENGO COUNTIES. MANY FACTORS WILL COME INTO
PLAY TONIGHT WITH AN MCS AND ITS OUTFLOW...AN OLD FRONTAL
BOUNDARY...AND A WEDGE. TO THE NORTH....EXPECT EASTWARD
PROGRESSION OF MCS TO SUSTAIN ITSELF FOR AT LEAST THE NEXT COUPLE
OF HOURS AS IT MOVES INTO NORTHERN ALABAMA. ALSO WATCHING SHOWERS
AND THUNDERSTORMS WHICH HAVE FIRED ALONG THE OLD FRONTAL BOUNDARY
AND EXPECT THESE STORMS TO MOVE TO THE EAST INTO ALABAMA AS WELL.

FOR TONIGHT...WILL GO WITH ISSUE TIME RADAR TRENDS FOR POPS
TONIGHT. MOST STORMS WILL WEAKEN THE FURTHER EAST THEY GO ACROSS
CENTRAL ALABAMA AS THEY ENCOUNTER THE MORE STABLE AIR FROM THIS
MORNINGS WEDGE. EXPECT THE SEVERE THREAT TO REMAIN ACROSS WEST
ALABAMA TONIGHT. LOW TEMPS WILL BE ALL OVER THE PLACE TONIGHT AS
RAIN COOLED AIR INHABITS THE WEST AND CLOUDS CONTINUE OVER THE
EAST. FOR THE MOST PART...ALL AREAS WILL REMAIN IN THE LOW TO MID
60S TONIGHT.

FOR WEDNESDAY...AN ACTIVE DAY IS ANTICIPATED AS WARM, MOIST
SOUTHERLY FLOW MOVES INTO THE AREA. DEWPOINTS ACROSS MISSISSIPPI AT
20Z THIS AFTERNOON WERE IN THE 70S...SO EXPECT A SIMILAR
ATMOSPHERE TO BE OVER THE WESTERN AREAS TOMORROW. BELIEVE THE
MORNING AREAS WILL BE MOSTLY DRY WITH THE MAIN ACTION HOLDING OFF
UNTIL LATE AFTERNOON AND EVENING HOURS AS THE FRONT APPROACHES THE
AREA. SEVERE WEATHER FORECAST PARAMETERS STILL LOOK IMPRESSIVE
WITH LIS -5 AND CAPES NEAR 2000J/KG. BELIEVE THE BIGGEST THREAT
WILL BE LARGE HAIL AND DAMAGING WINDS...ESPECIALLY ACROSS WEST
ALABAMA.

COLD FRONT WILL PUSH THROUGH THE AREA BY THURSDAY MORNING SO HAVE
TRIMMED POPS BACK TO ONLY THE EXTREME SOUTHEASTERN AREAS. CLOUDS
WILL DECREASE BEHIND THIS FRONT AS COOLER AND DRIER AIR PUSH INTO
THE AREA. TEMPS ON FRIDAY WILL BE BELOW NORMAL WITH SUNNY SKIES.

.LONG TERM...
NORTHWEST FLOW ALOFT WILL CONTINUE OVER THE AREA THROUGH THE
WEEKEND. GFS SHOWS MCS COMPLEX DEVELOPING AND MOVING RIGHT OVER
THE AREA ON SATURDAY AND SATURDAY NIGHT. FORECASTING PROPAGATING
COMPLEXES ARE COMPLEX TO SAY THE LEAST ESPECIALLY THIS FAR OUT...BUT
HAVE INCLUDED A SMALL CHANCE OF RAIN FOR SATURDAY NIGHT AND
SUNDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
GADSDEN     62  80  58  75 /  40  70  80  10
ANNISTON    64  81  61  76 /  40  60  80  10
BIRMINGHAM  67  81  58  76 /  60  70  80  10
TUSCALOOSA  68  85  57  77 /  60  80  70  10
CALERA      66  82  59  77 /  60  70  80  10
AUBURN      64  82  65  80 /  50  50  80  20
MONTGOMERY  65  85  65  79 /  60  60  70  10
TROY        66  86  66  81 /  60  50  70  20

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
AL...NONE.

&&

KNS/99
Hazardous weather outlook, May 9, 12:27 PM CST, 4 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
127 PM CDT TUE MAY 9 2006

ALZ011>015-017>050-101830-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
127 PM CDT TUE MAY 9 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY
THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...THIS AFTERNOON AND TONIGHT.
A FEW SEVERE STORMS ARE POSSIBLE THIS AFTERNOON THROUGH 10 PM
TONIGHT ACROSS WESTERN ALABAMA GENERALLY WEST OF A LINE FROM DOUBLE
SPRINGS...TO TUSCALOOSA TO SELMA.  NICKEL SIZE HAIL AND DAMAGING
STRAIGHT LINE WINDS TO 60 MPH APPEAR TO BE THE GREATEST THREAT.

THESE STORMS WILL APPROACH FROM THE SOUTHWEST AS DIURNALLY DRIVEN
STORMS INITIATE OVER CENTRAL MISSISSIPPI...AND ALSO FROM THE
NORTHWEST AS A COMPLEX OF STORMS MOVES INTO THE AREA.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
THERE IS A CHANCE FOR SEVERE THUNDERSTORMS ACROSS THE ENTIRE
AREA WEDNESDAY AFTERNOON AND OVERNIGHT...BETWEEN 3 PM AND
2 AM. THE AREA OF GREATEST CONCERN EXISTS WEST OF A LINE FROM
HALEYVILLE...TO TUSCALOOSA...TO EUTAW. LARGE HAIL AND DAMAGING WINDS
APPEAR TO BE MAIN HAZARDS.

A LARGE COMPLEX OF THUNDERSTORMS IS EXPECTED TO MOVE ACROSS THE
MISSISSIPPI RIVER VALLEY TOMORROW MORNING.  THIS COMPLEX MAY OR MAY
NOT DIRECTLY IMPACT CENTRAL ALABAMA BUT IS EXPECTED TO LAY DOWN
OUTFLOW BOUNDARIES THAT MAY ENHANCE THUNDERSTORMS LATER IN THE DAY.
A COLD FRONT WILL SWEEP ACROSS ALABAMA TOMORROW AFTERNOON AND
OVERNIGHT...CAUSING ANOTHER ROUND OF STRONG TO SEVERE STORMS.
SCATTERED STORMS ARE EXPECTED TO INITIATE BY 3 PM...EVENTUALLY
EVOLVING INTO A LARGE SQUALL LINE AHEAD OF THE COLD FRONT...AND MOVE
ACROSS CENTRAL ALABAMA DURING THE LATE AFTERNOON AND OVERNIGHT
HOURS.

THE STORM PREDICTION CENTER HAS PORTIONS OF WESTERN ALABAMA...
INCLUDING PORTIONS OF WINSTON...MARION...FAYETTE...LAMAR...
TUSCALOOSA...PICKENS...GREEN...AND SUMTER COUNTIES UNDER A MODERATE
RISK FOR SEVERE WEATHER.  THE REMAINDER OF CENTRAL ALABAMA IS UNDER
A SLIGHT RISK FOR SEVERE WEATHER ACCORDING TO THE STORM PREDICTION
CENTER.

NO ADDITIONAL HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL MAY
BE NECESSARY THIS AFTERNOON AND TONIGHT...AND AGAIN WEDNESDAY
AFTERNOON AND NIGHT.

12/SIRMON

In the hours before

Special weather statement, May 9, 2:55 PM CST, 1 hour 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
355 PM CDT TUE MAY 9 2006

ALZ040-092200-
DALLAS-
355 PM CDT TUE MAY 9 2006

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR DALLAS COUNTY UNTIL 500 PM
CDT...

...FREQUENT CLOUD TO GROUND LIGHTNING IS POSSIBLE FROM AN APPROACHING
THUNDERSTORM...

...SMALL HAIL IS POSSIBLE FROM AN APPROACHING THUNDERSTORM...

AT 351 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM 8 MILES SOUTHWEST OF ORRVILLE...MOVING NORTHEAST AT 30
MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR ORRVILLE...SELMA AND
TYLER THROUGH 500 PM CDT.

THE PRIMARY THREAT FROM THESE STORMS IS SMALL HAIL. HAIL UP TO ONE
HALF INCH IN DIAMETER...IS POSSIBLE. IF YOU ARE OUTDOORS IN THE
VICINITY OF THESE STORMS...TAKE SHELTER NOW.

12/SIRMON
Special weather statement, May 9, 3:27 PM CST, 1 hour 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
427 PM CDT TUE MAY 9 2006

ALZ012-022-092230-
LAMAR-PICKENS-
427 PM CDT TUE MAY 9 2006

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR PICKENS AND LAMAR COUNTIES
UNTIL 530 PM CDT...

...FREQUENT CLOUD TO GROUND LIGHTNING IS POSSIBLE FROM AN APPROACHING
THUNDERSTORM...

...SMALL HAIL IS POSSIBLE FROM AN APPROACHING THUNDERSTORM...

AT 422 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM 16 MILES NORTHWEST OF ETHELSVILLE...MOVING EAST AT 15
MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR ETHELSVILLE AND
MILLPORT THROUGH 530 PM CDT.

THE PRIMARY THREAT FROM THESE STORMS IS SMALL HAIL. HAIL UP TO ONE
HALF INCH IN DIAMETER...IS POSSIBLE. IF YOU ARE OUTDOORS IN THE
VICINITY OF THESE STORMS...TAKE SHELTER NOW.

12/SIRMON
Special weather statement, May 9, 3:33 PM CST, 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
433 PM CDT TUE MAY 9 2006

ALZ030-031-092215-
GREENE-SUMTER-
433 PM CDT TUE MAY 9 2006

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR SUMTER AND GREENE COUNTIES
UNTIL 515 PM CDT...

...FREQUENT CLOUD TO GROUND LIGHTNING IS POSSIBLE FROM AN APPROACHING
THUNDERSTORM...

...SMALL HAIL IS POSSIBLE FROM AN APPROACHING THUNDERSTORM...

AT 430 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM OVER EPES...MOVING EAST AT 40 MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR GAINESVILLE...EPES...
BOLIGEE AND FORKLAND THROUGH 515 PM CDT.

THE PRIMARY THREAT FROM THESE STORMS IS SMALL HAIL. HAIL UP TO ONE
HALF INCH IN DIAMETER...IS POSSIBLE. IF YOU ARE OUTDOORS IN THE
VICINITY OF THESE STORMS...TAKE SHELTER NOW.

12/SIRMON
Local storm report, May 9, 3:37 PM CST, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
437 PM CDT TUE MAY 09 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0335 PM     HAIL             3 N LINDEN              32.34N 87.79W
05/09/2006  M1.00 INCH       MARENGO            AL   PARK/FOREST SRVC

            7/8 INCH HAIL AT LINDEN POST OFFICE

&&

MBAER
Special weather statement, May 9, 3:43 PM CST, 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
443 PM CDT TUE MAY 9 2006

ALZ042-092230-
LOWNDES-
443 PM CDT TUE MAY 9 2006

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR LOWNDES COUNTY UNTIL 530
PM CDT...

...FREQUENT CLOUD TO GROUND LIGHTNING IS POSSIBLE FROM AN APPROACHING
THUNDERSTORM...

...SMALL HAIL IS POSSIBLE FROM AN APPROACHING THUNDERSTORM...

AT 439 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM OVER BRAGGS...MOVING EAST AT 30 MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR BRAGGS...MOSSES AND
HAYNEVILLE THROUGH 530 PM CDT.

THE PRIMARY THREAT FROM THESE STORMS IS SMALL HAIL. HAIL UP TO ONE
HALF INCH IN DIAMETER...IS POSSIBLE. IF YOU ARE OUTDOORS IN THE
VICINITY OF THESE STORMS...TAKE SHELTER NOW.

12/SIRMON
Special weather statement, May 9, 4:29 PM CST, 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
529 PM CDT TUE MAY 9 2006

ALZ012-013-092300-
FAYETTE-LAMAR-
529 PM CDT TUE MAY 9 2006

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR FAYETTE AND LAMAR COUNTIES
UNTIL 600 PM CDT...

...FREQUENT CLOUD TO GROUND LIGHTNING IS POSSIBLE FROM AN APPROACHING
THUNDERSTORM...

...SMALL HAIL IS POSSIBLE FROM AN APPROACHING THUNDERSTORM...

AT 525 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM OVER MANSFIELD...MOVING SOUTHEAST AT 25 MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR BEAVERTON...
MANSFIELD...WAYSIDE...MOUNT VERNON AND FAYETTE THROUGH 600 PM CDT.

THE PRIMARY THREAT FROM THESE STORMS IS SMALL HAIL. HAIL UP TO ONE
HALF INCH IN DIAMETER...IS POSSIBLE. IF YOU ARE OUTDOORS IN THE
VICINITY OF THESE STORMS...TAKE SHELTER NOW.

12/SIRMON

The radar

The Columbus AFB radar (KGWX), 92 km away, was scanning. The volume nearest the first event began at 22:29 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Winston

When
May 9, 4:30 PM CST to 6:00 PM CST
Where
Winston County, Haleyville
Reported by
LAW ENFORCEMENT
Coordinates
34.149, -87.374 (the zone’s center; the record gives no point)

Several roadways in downtown Haleyville were closed and were temporarily impassable due to high water.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2006Every state in 2006This day in weather historyWarnings in Alabama, May 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5512186.